Florida, 2022

Rip Current in Florida, September 14, 2022

September 14, 2022 · NWS MLB · 1 event in 1 county or zone

A 69-year-old male from Tampa, FL was caught in a rip current and drowned.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A 69-year-old male from Tampa, FL was caught in a rip current and drowned.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Sep 14, 4:28 AM EST, 3 hours 2 minutes earlier.

Area forecast discussion, Sep 14, 4:28 AM EST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
528 AM EDT Wed Sep 14 2022

...New DISCUSSION, MARINE, AVIATION, HYDROLOGY...
...Numerous Showers and Storms with Locally Heavy Rainfall Expected
This Afternoon...

.DISCUSSION...
Issued at 521 AM EDT Wed Sep 14 2022

Currently...The low pressure system that's been situated over the
eastern CONUS over the last several days, has begun to transition
to the dissipating stage. Concurrently, the associated mid/upper
level trough has gradually filled and become positively tilted
over the Northeast as it approaches the subtropical ridge over the
western Atlantic. Additionally, the ridge axis has become
surpressed towards the southeast over the Atlantic with the outer
periphery stretching over southern Florida or just to the east.
The aforementioned setup, has finally allowed the frontal boundary
that's been stalled to the north of Florida, to slowly sag
southeastward across the Florida Panhandle. Radar imagery shows a
little more activity this morning with isolated to scattered
coverage of showers and storms over the local Atlantic waters, as
well as upstream of Central Florida over the eastern Gulf of
Mexico - just ahead of the stationary boundary.

Today-Tonight...Through this evening, the frontal boundary is
forecast to continue to meander or slowly move southwards over
north-central Florida. Deep west-to-southwest flow (mainly just
above the surface), in addition to, increased forcing (albeit
still relatively weak), an abundance of moisture in place with
PWATs in the 2-2.3+" range and RH values in the 80-100% range,
combined with weak shear, weak steering flow, and increased upper-
level divergence, will likely be supportive for a rather wet day
even for east-central Florida standards. Given the setup, flooding
will be the biggest concern this afternoon and early evening with
an elevated risk for heavy rainfall which may produce 1 to 3" in
a short period of time (60-90mins) with isolated amounts of around
5" possible. The highest totals are expected to most likely occur
over western Lake, Seminole, Orange, and Osceola counties where
the greatest forcing is expected due to the proximity to the
frontal boundary, coupled with collisions between the east coast
sea breeze and outflow from storms upstream moving in from the
west-southwest. Furthermore, temperatures aloft will be a little
cooler this afternoon (-7C to - 8C at 500mb) with moderate
instability, as well as conditionally unstable lapse rates, which
would be conducive for a few stronger storms with the primary
hazards being: wind gusts up to 40-50mph (isolated 60mph not out
of the question with forecast skew-ts indicating wet microburst
potential), torrential rainfall leading to minor flooding
(especially in areas that receive repeated rounds of storms),
frequent lightning strikes, and small hail. High temperatures are
forecast to be slightly "rain-cooled" with highs topping out in
the upper 80s to around 90 degrees.

By tonight, showers and storms will weaken and push towards the
coast around sunset with scattered showers potentially lingering
near the coast a few hours after. Overnight, scattered showers and
lightning storms will remain possible over the local Atlantic
waters. Lows are expected to drop into the low to mid 70s.

Thursday-Saturday...Wetter than normal pattern continues through
late week and into early this weekend as a weak frontal boundary
stalled across to just north of central FL keeps a moist airmass in
place (PW values of 2.0-2.2"). Convection will generally be
diurnally driven, with scattered to numerous showers and storms
developing along the inland moving east coast sea breeze through the
afternoon and evening hours as a light onshore flow prevails.

While greatest coverage of storms should focus west of I-95, SW
steering flow in the mid-upper levels will be able to steer some
storms and areas of light to moderate rainfall from debris cloud
cover back toward the coast each day. This will continue high rain
chances across the area, up to 70-80 percent, with locally heavy
rainfall and flooding a continued concern. Localized precip amounts
up to 2-4" will be possible with slower moving storms each day,
leading to temporary flooding of roadways and poor drainage areas,
especially over any areas that see repeated rounds of heavy
rainfall. A few stronger storms will also continue to be possible
producing frequent lightning strikes and gusty winds to 40-50 mph.

Higher shower/storm coverage and increased cloud cover into the
afternoon will hold max temps in the upper 80s to low 90s each day,
with overnight lows falling to the low to mid 70s.

Sunday-Wednesday...Stalled frontal boundary across the region will
fade through late weekend into early next week, with model guidance
showing drier air moving into central FL through the period.
Forecast reflects this trend, with rain chances gradually
decreasing. PoPs range from 50-60 percent on Sun-Mon, falling to 40-
50 percent through mid-week. Low level onshore flow continues with
high pressure north of the area. This pattern will favor coastal
showers and isolated onshore moving storms in the morning, with
scattered showers and storms developing along the east coast sea
breeze and shifting inland through the afternoon. A few stronger
storms will continue to be possible each day. Highs will continue to
be near normal in the upper 80s along the coast to upper 80s to low
90s across the interior, with overnight lows remaining in the low to
mid 70s.

&&

.MARINE...
Issued at 521 AM EDT Wed Sep 14 2022

Currently-Tonight...Scattered to numerous showers and lightning
storms will be possible off and on through the period with the
highest chances expected in the afternoon and late evening hours.
Expect W/NW winds to veer onshore by the afternoon before backing
offshore overnight at around 8-12kts. Swell heights forecast to
reach 2-4 ft with up to 5 ft possible, mainly in the offshore
waters (20-60nm)

Small craft should exercise caution near inlets during the outgoing
tide, as long period swells with periods up to 13-14 sec will exist
across the waters today and can lead to poor to hazardous boating
conditions.

Thursday-Sunday...Weak frontal boundary will remain stalled across
the waters through late week and early weekend, with this boundary
beginning to fade through late weekend. This boundary will keep a
moist airmass in place with scattered to numerous showers and storms
developing over the waters, especially during the nighttime and
morning hours. Some stronger storms may be also be able to push
slowly offshore during the afternoon hours each day.

Outside of any storms, favorable boating conditions will generally
be expected, with winds becoming onshore by Thursday afternoon and
remaining generally out of the east around 5-10 knots through the
period. Swells will also be on the decline, with seas falling to 2-3
feet and periods decreasing to 10-11 sec into late week.

&&

.AVIATION...
(06Z TAFS)
Issued at 521 AM EDT Wed Sep 14 2022

Mostly VFR conditions with the exception of afternoon showers and
lightning storms with gusty winds, frequent lightning strikes, heavy
rainfall, and small hail possible. TEMPO groups begin at around 18-
19/20Z and ending between 22/23Z for TSRA. Primarily W/NW winds at
around 5-10kts will become gusty and sporadic with the afternoon sea
breeze and convection, before veering to the E/NE overnight.

&&

.HYDROLOGY...
Issued at 521 AM EDT Wed Sep 14 2022

River levels along the Saint Johns River at Astor will linger near
action stage of 2.0 feet through this week. Any locally heavy
rainfall in the basin may produce some brief increases in river
levels at this location. However, levels are generally forecast
to remain below minor flood stage of 2.3 feet.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  87  73  87  74 /  70  50  70  40
MCO  90  74  90  75 /  80  40  80  40
MLB  88  75  87  75 /  70  50  80  40
VRB  89  72  89  73 /  60  50  80  40
LEE  87  73  87  73 /  80  30  80  30
SFB  89  73  87  73 /  80  40  80  40
ORL  89  75  90  75 /  80  40  80  40
FPR  89  72  88  73 /  60  50  80  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

SHORT TERM/AVIATION...Fehling
LONG TERM....Weitlich
Hazardous weather outlook, Sep 14, 4:32 AM EST, 2 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
532 AM EDT Wed Sep 14 2022

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-142030-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
532 AM EDT Wed Sep 14 2022

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Scattered to numerous lightning storms will develop just ahead of
a stationary boundary located over north Florida, as well as
along collisions between the inland moving east coast sea breeze
and outflow from previous storms this afternoon. Boundary
collisions will produce a few strong storms containing wind gusts
up to 50 to 60 mph, frequent lightning strikes, torrential
rainfall, and small hail. Storm motions will be slow and erratic
with a general drift to the north-northeast.

.FLOOD IMPACT...
Slow storm motion and locally heavy rainfall of around 1 to 3
inches with isolated amounts up to 5 inches, will produce
conditions favorable for temporary flooding of urban areas, low
lying areas, and those with poor drainage, especially in areas
that receive repeated rounds of heavy rains.

.RIP CURRENT IMPACT...
Incoming northeast swell will produce a HIGH risk of life
threatening rip currents at the central Florida Atlantic beaches.
Entering the water is discouraged.

.MARINE THUNDERSTORM GUST IMPACT...
Lightning storms will affect the inland lakes, intracoastal and
nearshore Atlantic waters during the afternoon and evening.
Gusty winds of 35 knots or greater will accompany the stronger
storms along with frequent lightning strikes and torrential
downpours. Storm motions will be slow and erratic with a
general drift to the north-northeast.

.WIND AND SEA IMPACT...
Small Craft should exercise caution near inlets during outgoing
tide due to incoming long period swells.

.RIVER FLOOD IMPACT...
The Saint Johns River at Astor is forecast to remain near Action
Stage through the end of this week.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
Scattered to numerous afternoon lightning storms will continue
each day, with the stronger storms producing gusty winds, frequent
lightning strikes, and heavy rainfall. Where soils are saturated
from previous or repeated heavy rains, any additional rainfall
will quickly produce ponding of water, especially in low lying
areas.

A moderate to high risk of rip currents looks to continue through
the end of the workweek.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.

Fehling

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Coastal Volusia County

When
September 14, 7:30 AM EST
Where
Coastal Volusia County forecast zone
Deaths
1 direct, 0 indirect
Reported by
County Official
Coordinates
29.063, -81.149 (the zone’s center; the record gives no point)

Volusia County Beach Safety and local broadcast media relayed reports that a 69-year-old male from Tampa, FL, drowned after being caught in a rip current at Ormond Beach. The incident occurred around 0830LST near the Traders Inn Beach Club at 1355 Ocean Shore Blvd. The victim had left a nearby hotel to go swimming 15 minutes before his body was discovered, according to his wife. Several beach goers reported a body in the surf to 911, and Volusia Beach Safety first responders initiated life saving efforts upon arrival. The victim was pronounced dead at the hospital.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Coastal Volusia County2022-09-1469MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1047101.